Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Can Seroquel Cause Panic Attacks?

Hi. I've been on Seroquel and then Seroquel XR for about two years now. I was initially prescribed it for bipolar mania, and the resultant insomnia. I have had panic attacks before prior to taking Seroquel, however never constantly, and never for no reason at all. I would have a panic attack after a traumatic event, or when I smoked pot as a teenager, but otherwise I never had them. When I began taking straight Seroquel (I don't recall what the initial dosage was exactly but it was around 500-600 mg daily I think), I used to have panic attacks within a half hour of taking it. My psych recommended I switch to Seroquel XR because she thought it would lessen the panic attacks, and in the same breath said that Seroquel doesn't cause panic attacks. Well, I've been on XR for about half a year and I have a low level of panic almost constantly. At times it explodes into a full-on panic attack as it's doing now. My psych won't listen to me and says it's impossible for Seroquel to cause such a reaction. However, a coworker of mine told me how he once had taken Seroquel that his mother had given him, and wound up having an episode of nightmarish hallucinations and lots of panic as a result. I've seen people online claiming that they believe Seroquel is making them have panic attacks, too. Does anyone know about this? I read the indications for Seroquel and it didn't seem to discuss panic attacks as being a potential problem. It had a general warning to notify your doctor if you have experienced increased anxiety or panic attacks or a whole slew of other mental problems but it didn't act like it was a common problem.

So, could this be the culprit, and what should I do about it? I've read that stopping Seroquel can cause withdrawal and I'm not sure how I'm going to sleep without it. I've tried every kind of OTC sleeping aid and most of the Rx ones and nothing ever worked but the Seroquel.
2 Responses
Avatar universal
The first question would be, do you actually have bipolar disorder?  It's overdiagnosed.  Did a psychiatrist or psychologist diagnose you or a regular doc?  Because if that's not what you have, yes, Seroquel has as a side effect that it's very sedating, but when you take drugs for psychoses and you're not psychotic they can cause all kinds of odd side effects.  And any drug that affects the brain can have odd effects on a particular individual.  You're right, you don't want to quit any of these meds without tapering off of them carefully, so don't just quit.  But if your instincts tell you this started with the Seroquel, I'd trust them.  And never believe a doctor who says it's impossible for a drug to cause a particular reaction -- the brain is more complicated than anyone understands, and individuals can have rare reactions that aren't widespread.  The truth probably is there's no way to conclusively prove the drug is causing your problem without stopping it safely and seeing if the problem goes away, but you might not want to do that.  But do trust your instincts.  Good luck.
Avatar universal
I took one dose of 200 mg and ended up in the ER with rapid irregular heart rate, chest pain and I could not stop moving around. I was freaking out.  They gave me adavan and the symptoms went away. The doc said not to take it anymore. Its an adverse reaction to the medication. find a new doc.
1 Comments
zombies99 your physiology is not common to everyone, so it proves nothing about what TheMonarch will experience. each person has to trial the drug on his own rather than thinking they will get the same reaction/
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?